PUBLICATIONS DE L'INSTITUT MATHÉMATIQUE (BEOGRAD) (N.S.)
Vol. 42(56), pp. 35--41 (1987)
ON THE DEFINITION OF A QUADRATIC FORM
Svetozar KurepaMatematicki odjel, Prirodoslovni-matematicki fakultet, Zagreb, Yugoslavia
Abstract: In the first part of this paper we give a simple proof of the following wellknown theorem : If a function $q:X\to C$ satisfies the parallelogram law and the homogeneity property $q(\lambda x) =|\lambda|^2q(x)\;(\lambda\in C,x\in X)$, then there exists a sesquilinear form $L:X\times X\to C$ such that $q(x)=L(x;x)\quad (x\in X)$. If $X$ is a real vector space then a quadratic form on $X$ is to be defined as a function $q:X\to R$ the complexification $(q_c(q_c(x+iy)=q(x)+q(y); x,y\in X)$ of which has the homogeneity property $$ q_c(\lambda z)=|\lambda|^2q_c(z)\quad (\lambda\in C, z\in X_c=X\times X). $$ In the second part of this paper we continue the study of quadratic forms on modules over algebras studied in ,  and . We assume as in  that the algebra $A$ has the identity element and that it as the regularity property: For any $t\in A$ there exists a natural number $n$ such that $t+n$ and $t+n+1$ are invertible in $A$.
Classification (MSC2000): 15A63; 39B50, 46C10, 46K99
Full text of the article:
Electronic fulltext finalized on: 2 Nov 2001. This page was last modified: 8 Mar 2002.
© 2001 Mathematical Institute of the Serbian Academy of Science and Arts